Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Huntsville, AL

May 6, 2003Lauderdale County, Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 8:51 AM CDT for Lauderdale County, Limestone County, Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:51 AM CDT (13:51 UTC)
Expired
May 6, 2003, 12:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text
Emergency
Flash flood emergency

Counties Lauderdale County, AL, Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061356
FFWHUN
ALC077-083-089-061700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1200 PM CDT

* CLUSTERS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE 
TO MOVE ACORSS THE WARNED AREA THROUGH MUCH OF THE MORNING. RAINFALL 
AMOUNTS OF 3 TO 5 INCHES HAVE ALREADY BEEN REPORTED ACROSS THE AREA 
WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. EXCESSIVE RUNOFF AND 
MAJOR FLASH FLOODING IS LIKELY IN THE WARNED AREA.

* SOME LOCATIONS AFFECTED INCLUDE...
  FLORENCE...ROGERSVILLE...ATHENS...MADISON...HUNTSVILLE METRO       
  AREA...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. WIDESPREAD REPORTS OF SERIOUS FLOODING HAVE 
BEEN RECEIVED FROM THE WARNED AREA.

LAT...LON 3498 8755 3484 8741 3465 8686 3465 8640
          3499 8638

$$
1 follow-up statement
000 
WGUS74 KHUN 061416
FFSHUN
ALC071-077-083-089-061700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 AM CDT TUE MAY 6 2003

...A FLASH FLOOD EMERGENCY CONTINUES FOR EASTERN LAUDERDALE...LIMESTONE
MADISON AND JACKSON COUNTIES UNTIL 1200 PM CDT...

AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER EASTERN LAUDERDALE...LIMESTONE 
AND MADISON COUNTIES THROUGH NOON. YOU CAN EXPECT AN ADDITIONAL ONE 
TO TWO INCHES OF RAINFALL ACROSS THE WARNED AREAS. 

SOME CITIES AFFECTED THROUGH 1200 PM CDT INCLUDE... 
FLORENCE...ROGERSVILLE...ATHENS...MADISON...HUNTSVILLE METRO         
AREA AND SCOTTSBORO...

AT 911 AM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT 
AGENCIES CONTINUED TO REPORT EXTENSIVE FLOODING THROUGH EASTERN 
LAUDERDALE...LIMESTONE AND MADISON AND JACKSON COUNTIES. 

THIS IS A DANGEROUS LIFE THREATENING FLASH FLOODING SITUATION...AND EVERY 
PRECAUTION SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. YOU SHOULD 
NOT ATTEMPT TRAVEL UNLESS NECESSARY. STAY INSIDE UNLESS YOU ARE 
FORCED TO EVACUATE TO HIGHER GROUND. 

LAT...LON 3499 8637 3460 8638 3474 8711 3484 8752
          3502 8759

$$ 

TROUTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:30 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003

THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.

AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.

PRELIMINARY CCF NUMBERS...

HSV 79/67 81/65  6553
MSL 79/67 81/65  6553

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.

SCHAUB
Hazardous weather outlook, May 6, 8:44 AM CDT, 7 minutes before
ALZ001>010-016-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS
PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL...
STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN
IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE
VALLEY THROUGH WEDNESDAY NIGHT.  FLASH FLOODING COULD BECOME AN
ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE
ACROSS THE AREA OVER THE NEXT SEVERAL DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THROUGH THIS AFTERNOON.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY.

BURKS

In the hours before

Special weather statement, May 6, 4:00 AM CDT, 4 hours 51 minutes before
ALZ005>010-016-061015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CDT TUE MAY 6 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND
FREQUENT LIGHTNING WILL MOVE ACROSS NORTHEAST ALABAMA THROUGH 5 AM.
THE HEAVIEST RAINS WILL FALL ACROSS JACKSON COUNTY WITH RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. A RECENT REPORT FROM
DECATUR STATE POLICE REPORTS WATER COVERING HIGHWAY 72 BETWEEN MILE
MARKERS 116 AND 118 IN THE WOODVILLE AREA. MOTORISTS SHOULD EXERCISE
CAUTION WHEN TRAVELING THIS MORNING. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL AND
NORTHEAST ALABAMA THROUGH SUNRISE.

CBD
Local storm report, May 6, 4:41 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    WOODVILLE                 AL   FLASH FLOOD
05/06/03   JACKSON                        WATER COVERING ROAD ALONG
                                          COUNTY ROAD 30 AND
                                          HIGHWAY 72. REPORTED BY
                                          STATE POLICE.

0440 AM    WOODVILLE                 AL   FLASH FLOOD
05/06/03   JACKSON                        COUNTY ROAD 8 WITH TWO TO
                                          TWO AND A HALF FOOT OF
                                          WATER OVER THE ROAD AT
                                          COLLINS STREET IN
                                          WOODVILLE. REPORTED BY
                                          STATE POLICE.
Local storm report, May 6, 8:00 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SHINGLES BLOWN OFF OF
                                          SEVERAL HOMES. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0720 AM    PETERSVILLE               AL   WIND DAMAGE
05/06/03   LAUDERDALE                     SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 AM    7NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0742 AM    3NW ATHENS                AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0743 AM    ATHENS                    AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL AT EOC.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0745 AM    5NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES DOWN AND
                                          ROOF BLOWN OFF OF BARN AT
                                          SHANGHI COMMUNITY.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 AM    2N ATHENS                 AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES TWISTED AND
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:30 AM CDTFlash Flood WarningHUNJackson2 hr
May 6, 4:16 AM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 6, 4:39 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min
May 6, 6:17 AM CDTTornado WarningHUNColbert, Lauderdale43 min
May 6, 6:59 AM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone31 min
May 6, 7:28 AM CDTFlash Flood WarningHUNLauderdale92 min
May 6, 7:30 AM CDTTornado WarningHUNLimestone, Madison30 min
May 6, 7:43 AM CDTFlash Flood WarningHUNLimestone, Madison107 min
May 6, 7:56 AM CDTTornado Warning EmergencyHUNLimestone, Madison34 min
May 6, 8:17 AM CDTFlash Flood Warning EmergencyHUNJackson4 hr
May 6, 8:24 AM CDTTornado Warning EmergencyHUNJackson, Madison36 min
May 6, 8:52 AM CDTTornado WarningHUNFranklin, Lawrence23 min
May 6, 8:54 AM CDTSevere Thunderstorm WarningHUNMarshall36 min
May 6, 8:58 AM CDTTornado Warning EmergencyHUNJackson47 min
May 6, 9:29 AM CDTTornado WarningHUNDeKalb31 min
May 6, 9:38 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 6, 9:54 AM CDTTornado WarningHUNDeKalb36 min
May 6, 10:02 AM CDTSevere Thunderstorm WarningHUNMarshall18 min
May 6, 10:15 AM CDTFlash Flood WarningHUNMarshall3 hr
May 6, 11:01 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall29 min
May 6, 11:16 AM CDTTornado WarningHUNCullman, Marshall29 min
May 6, 11:47 AM CDTTornado WarningHUNDeKalb28 min
May 6, 11:49 AM CDTFlash Flood WarningHUNColbert, DeKalb, Jackson, Lauderdale, Limestone, Madison6 hr
May 6, 1:08 PM CDTFlash Flood WarningHUNMarshall5 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.